Supplement Alert: Unauthorized supplements seized from Chateauguay

February 10, 2017

Supplement Alert: Unauthorized supplements seized from Chateauguay

Health Canada is advising Canadians that it has seized unauthorized health products promoted as workout, weight loss and dietary supplements from Atomik Nutrition at 102-90 Boul. Saint-Jean-Baptiste, Châteauguay, QC (list available on Health Canada’s website). The products are labelled to contain various drugs, including prescription and controlled drugs, which may pose serious risks to the health of Canadians.

Health Advisory: Risk of skin burns with over the counter pain relievers with menthol

February 13, 2017

Health Advisory: Risk of skin burns with over the counter pain relievers with menthol

Health Canada is advising Canadians that a safety review has found a risk of serious skin burns with the use of certain over-the-counter (OTC) topical pain relievers containing menthol. These pain relievers are applied to the skin to produce mild irritation or inflammation intended to help relieve muscle and joint pain. They contain one or more active ingredients and come in various formulations, including creams, gels, liquids and patches.

While a minor rash or a burning sensation are a known side effect, more serious effects like skin burns, pain, blistering or other severe skin damage are not generally expected from the use of these products. Health Canada has received 21 reports of serious side effects involving OTC topical pain relievers containing menthol in various concentrations (containing 0.75% to 11% menthol), as a single ingredient or in combination with other ingredients (most commonly methyl salicylate). In many cases, the products were used as directed, with burns, severe swelling and blistering appearing within 24-48 hours of the first application.

Drug Recall: PMS-Propofol recalled

February 21, 2017

Drug Recall: PMS-Propofol recalled

Health Canada is advising Canadians that a recall is occurring for PMS-Propofol because several batches were contaminated by foreign particles. For more information, please visit the Health Canada website.

Drug Alert: Fluoroquinolone antibiotics may in rare cases cause severe side effects

January 23, 2017

Drug Alert: Fluoroquinolone antibiotics may in rare cases cause severe side effects

Health Canada’s recent safety review of oral and injectable fluoroquinolones, a class of antibiotics, found that in rare cases some known side effects may be persistent or disabling. This includes muscular issues such as tendonitis and Achilles tendon rupture, nerve damage such as peripheral neuropathy, and central nervous system issues such as anxiety, dizziness and confusion.

As a result of its safety review, Health Canada is working with manufacturers to include information concerning this rare but serious risk in the product labelling of these drugs.

Fluoroquinolone antibiotics are used to treat several types of infections, including respiratory and urinary tract infections. Reactions can occur hours to weeks after taking a fluoroquinolone.

Recall: Activated Charcoal Products

January 24, 2017

Recall: Activated Charcoal Products

Health Canada is advising Canadians that four lots of activated charcoal products are being recalled by the company Omega Laboratories Ltd. because they may pose health risks. Children and people with weakened immune systems are at particular risk. The company has confirmed that two lots have microbial contamination (Charac-25 lot 8HL and Charac-Tol 50 lot 9HL) and is recalling the other two lots as a precaution (Charac-50 lot 7HL and Charac-Tol 25 lot 10HL). These products are used in emergency situations to treat poisoning by most drugs and chemicals. They are used mainly in healthcare settings such as hospitals, but are also sold in stores such as pharmacies.

Unauthorized Supplement: Poppers and sexual enhancement products

January 24, 2016


Unauthorized Supplement: Poppers and sexual enhancement products


Health Canada is advising Canadians that it has seized unauthorized health products being sold at 24 Hour Adult Mart on Yonge St., Toronto, ON (units 540, 538 and 536). Three of the seized products are “poppers” (Rush, Ram and The Original Jungle Juice Platinum) labelled to contain alkyl nitrites. These can be dangerous if inhaled or ingested. The other seized products are promoted for sexual enhancement and labelled to contain drugs that may pose serious health risks (DHEA, pregnenolone, and yohimbe/yohimbine). What you should do: Stop using these products. Consult with your health care professional if you have used any of these products and have health concerns.

Unauthorized Drug Alert: Control-Max

December 14, 2016


Unauthorized Drug Alert: Control-Max


Sale of an unauthorized prescription drug (yohimbine). Health Canada recalls this drug from distributors and retailers. For questions, contact Health Canada.

Medical Device Recall: Merge Eye Station

December 19, 2016


Medical Device Recall: Merge Eye Station


This recall has been initiated due to an issue related to the potential accidental deletion of record(s) by an eye station user. In the current workflow, a user can select to delete a record(s). When that selection is made, a confirmation box is presented asking the user if they want to delete the record(s). The user can then either left click on "ok" or press the "enter" key to confirm the action. Currently, this confirmation defaults to "ok" or "yes". In this workflow, a user could inadvertently hit the "enter" key, which would delete the images or procedures. Once these images or procedures are deleted, they are lost permanently with no recovery.

Unauthorized Supplement: Lithium Plus, Serotonin Support, and Brain Support

December 22, 2016


Unauthorized Supplement: Lithium Plus, Serotonin Support, and Brain Support


Health Canada is advising Canadians that three unauthorized products, “Lithium Plus, Serotonin Support, and Brain Support,” may pose serious health risks because they may contain the prescription drug Lithium Orotate. The products were offered for sale online and marketed to contain Lithium Orotate by the company Cutting Edge Naturals at cuttingedgenaturals.com and cuttingedgenutraceuticals.com

Drug Notice: Direct acting antivirals for Hepatitis C may reactivate Hep B

December 1, 2016

A recent Health Canada safety review found that patients infected with both hepatitis B and hepatitis C viruses who are being treated for hepatitis C with direct-acting antivirals may experience a reactivation of their hepatitis B. Hepatitis B reactivation is the return of an active hepatitis B infection, which can lead to serious complications such as liver failure.

As a result, Health Canada is working with manufacturers to strengthen the prescribing information for these drugs with a new warning about this risk.Direct-acting antivirals are prescription medicines used to treat and, in most cases, cure chronic hepatitis C virus infections in adults. Without treatment, chronic hepatitis C virus infections can lead to serious liver problems, including cirrhosis (liver scarring), liver cancer and death.

When Health Canada completed its safety review in October 2016 there were no Canadian cases of hepatitis B reactivation. However, 13 international cases were identified. In some cases, the symptoms reported were consistent with moderate to severe hepatitis B reactivation, with one case resulting in liver failure requiring a liver transplant.